Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 355, NWS Nashville, TN

July 13, 2003Perry County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 13, 2003, 3:39 PM CDT for Perry County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 13, 2003, 3:39 PM CDT (20:39 UTC)
Expired
Jul 13, 2003, 4:10 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Perry County, TN

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 13, 11:55 AM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1439 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1439 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
779 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

237 
WUUS54 KOHX 132039
SVRBNA
TNC135-132100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
337 PM CDT SUN JUL 13 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PERRY COUNTY IN TENNESSEE

* UNTIL 410 PM CDT

* AT 334 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES SOUTH OF LINDEN...MOVING EAST AT 15
  MPH.

* THE SEVERE THUNDERSTORM WILL REMAIN OVER...
  RURAL SOUTHEASTERN PERRY COUNTY

* OTHER LOCATIONS IN THE WARNING INCLUDE FLATWOODS

THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL THE SIZE OF 
NICKELS OR EVEN QUARTERS...AND DAMAGING WINDS TO AT LEAST 60 MPH. 
TAKE SHELTER IN A STURDY BUILDING AND AVOID WINDOWS.

&&

LAT...LON 3544 8804 3551 8796 3562 8803 3572 8803
          3585 8795 3581 8785 3583 8773 3574 8775
          3571 8771 3567 8775 3561 8766 3552 8769

$$
STEIGERWALDT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 10:50 AM CDT, 4 hours 49 minutes earlier.

Area forecast discussion, Jul 13, 10:50 AM CDT, 4 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
1050 AM CDT SUN JUL 13 2003

AN EARLY MORNING UPPER WAVE IS DEPARTING MIDDLE TENNESSEE...MOVING
SOUTHEAST. THUS...ISOLATED STORMS EAST IN THE CUMBERLAND PLATEAU
REGION. 15Z SURFACE ANALYSIS SHOWS SURFACE FRONT LINGERING IN MIDDLE
TENNESSEE...WITH SURFACE HIGH CENTER NOW EAST OF THE OHIO RIVER.
CONSIDERING THIS...THE FRONT WILL PROBABLY STAY PUT IF IT HOLDS
TOGETHER.

ANOTHER UPPER WAVE COMES DOWN IN NORTHWEST FLOW TODAY...THOUGH
WEAKER AND MORE TO THE NORTHEAST AT THIS POINT. STILL...HEATING AND
AN UPPER TROUGH OVERHEAD ARE ENOUGH TO TOUCH OFF SCATTERED
THUNDERSTORMS THIS AFTERNOON...AS CURRENT FORECAST INDICATES.

TEMPERATURES LOOK GOOD TOO.

.BNA....NONE.

04
Hazardous weather outlook, Jul 13, 2:33 PM CDT, 1 hour 6 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-141030-

HAZARDOUS WEATHER OUTLOOK...CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
115 PM CDT SUN JUL 13 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 600 PM CDT FOR
MOST OF MIDDLE TENNESSEE...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EARLY THIS EVENING. THE MAIN THREAT WILL BE LARGE HAIL UP
TO GOLF BALL SIZE...ALONG WITH DAMAGING WINDS TO 60 MPH OR MORE.
SHOWERS AND THUNDERSTORMS WILL BEGIN DIMINISHING THIS EVENING
WHEN DAYTIME HEATING ENDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGERS AND SPOTTER GROUPS IS LIKELY FOR
THE REST OF THE AFTERNOON AND INTO EARLY THIS EVENING.

STEIGERWALDT

In the hours before

Local storm report, Jul 13, 12:42 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1242 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1210 PM    7 E CELINA                TN   WIND DAMAGE
07/13/03   CLAY                           HOLLY CREEK RESORT MARINA
                                          HEAVILY DAMAGED

04
Local storm report, Jul 13, 2:00 PM CDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0200 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    PORTLAND                  TN   FLASH FLOOD
07/13/03   SUMNER                         WATER UP TO BUT NOT INTO
                                          HOUSES IN NORTHVIEW
                                          SUBDIVISION OFF OF HWY
                                          109...1 S OF HWY 31W...ALSO
                                          SEVERAL ROADS IMPASSABLE
                                          WITH 6 TO 8 INCHES OF WATER
                                          ON ROADS

STEIGERWALDT
Local storm report, Jul 13, 2:16 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0216 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0214 PM    LORETTO                   TN   1.00 IN HAIL
07/13/03   LAWRENCE                       REPORTED BY TRAINED
                                          SPOTTER

ROSE
Local storm report, Jul 13, 2:18 PM CDT, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0218 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0211 PM    3 NW MOUNT JULIET         TN   1.00 IN HAIL
07/13/03   WILSON                         MEASURED AT NWS OFFICE

0210 PM    NASHVILLE                 TN   0.88 IN HAIL
07/13/03   DAVIDSON                       OCCURRED IN HERMITAGE AT
                                          INTERSECTION OF LEBANON
                                          ROAD AND ANDREW JACKSON
                                          PARKWAY...REPORTED BY A
                                          SPOTTER

STEIGERWALDT
Local storm report, Jul 13, 2:44 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0244 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0234 PM    SMYRNA                    TN   0.88 IN HAIL
07/13/03   RUTHERFORD                     REPORTED BY SHERIFFS
                                          OFFICE

ROSE
Local storm report, Jul 13, 2:51 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0251 PM CDT SUN JUL 13 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0248 PM    WALTERHILL                TN   1.00 IN HAIL
07/13/03   RUTHERFORD                     REPORTED BY SHERIFFS
                                          OFFICE

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 8:56 PM CDTSevere Thunderstorm WarningOHXHickman34 min
Jul 12, 9:09 PM CDTSevere Thunderstorm WarningOHXMaury31 min
Jul 12, 9:40 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury30 min
Jul 12, 9:44 PM CDTSevere Thunderstorm WarningOHXHickman, Williamson46 min
Jul 12, 10:19 PM CDTFlash Flood WarningOHXMaury3 hr
Jul 12, 10:51 PM CDTFlash Flood WarningOHXMarshall3 hr
Jul 12, 11:36 PM CDTFlash Flood WarningOHXHickman3 hr
Jul 13, 10:59 AM CDTSevere Thunderstorm WarningOHXFentress31 min
Jul 13, 11:37 AM CDTSevere Thunderstorm WarningOHXFentress38 min
Jul 13, 12:03 PM CDTSevere Thunderstorm WarningOHXClay, Pickett27 min
Jul 13, 1:00 PM CDTFlash Flood WarningOHXSumner2 hr
Jul 13, 2:07 PM CDTSevere Thunderstorm WarningOHXLawrence23 min
Jul 13, 2:11 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson34 min
Jul 13, 2:21 PM CDTSevere Thunderstorm WarningOHXSmith, Trousdale39 min
Jul 13, 2:27 PM CDTSevere Thunderstorm WarningOHXMarshall33 min
Jul 13, 2:42 PM CDTSevere Thunderstorm WarningOHXCannon, Rutherford48 min
Jul 13, 2:58 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson32 min
Jul 13, 3:07 PM CDTSevere Thunderstorm WarningOHXBedford23 min
Jul 13, 3:09 PM CDTSevere Thunderstorm WarningOHXFentress51 min
Jul 13, 3:26 PM CDTSevere Thunderstorm WarningOHXWayne49 min
Jul 13, 3:30 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford45 min
Jul 13, 3:44 PM CDTSevere Thunderstorm WarningOHXWarren46 min
Jul 13, 4:09 PM CDTSevere Thunderstorm WarningOHXLawrence36 min
Jul 13, 4:14 PM CDTTornado WarningOHXGrundy, Warren31 min
Jul 13, 4:20 PM CDTTornado WarningOHXCoffee, Grundy, Warren25 min
Jul 13, 4:35 PM CDTSevere Thunderstorm WarningOHXDavidson40 min
Jul 13, 4:52 PM CDTSevere Thunderstorm WarningOHXRobertson23 min
Jul 13, 5:00 PM CDTSevere Thunderstorm WarningOHXFranklin, Grundy15 min
Jul 13, 5:09 PM CDTSevere Thunderstorm WarningOHXHickman36 min
Jul 13, 5:11 PM CDTSevere Thunderstorm WarningOHXLewis, Maury34 min
Jul 13, 5:16 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson44 min
Jul 13, 5:42 PM CDTSevere Thunderstorm WarningOHXWayne43 min
Jul 13, 5:57 PM CDTSevere Thunderstorm WarningOHXMarshall, Rutherford, Williamson33 min
Jul 13, 5:59 PM CDTSevere Thunderstorm WarningOHXSumner31 min
Jul 13, 6:02 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson28 min
Jul 13, 6:48 PM CDTSevere Thunderstorm WarningOHXDickson37 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.